Not in hospital; I was at work. Situation: I donated whole blood at a Red Cross blood drive where I work. I've done this many times, and never had even the slightest reaction. As usual, I had a protein breakfast before donating. After donating, I drank two glasses of apple juice and went back to my office to work. After about an hour of feeling fine (during which I drank a full glass of water and ate some yogurt and berries), I suddenly became very dizzy, and felt like I was going to faint. I guess I blacked out for a moment, because suddenly there was vomit all over my desk, even though I don't recall vomiting that first time. Less than aminute later, I vomited again and began to sweat profusely. I was too weak and dizzy to stand, so coworkers put me in a wheelchair and took me to the company health center, where I vomited a third time. The R.N. on duty took my blood pressure and put me on oxygen. She said she was calling EMS because my blood pressure had "bottomed out" and I was sweating so profusely she thought "it might be cardiac."
When EMS arrived, the nurse said my blood pressure was "back up." EMS took my blood pressure a few times, did an EKG, told me my eyes were "pinpoint" (whatever that means), and asked me questions that I'm also answering here FYI. They asked if I wanted to go to the hospital. I was still pretty weak and "foggy," but since they said I would probably be okay as long as I drank lots of fluids and "got my iron back up," I decided to go home. Coworker called my husband, since I couldn't dirve; husband came and took me home.
I drank lots of water and rested the remainder of the day and next morning. Returned to work the next afternoon and since pressure was back up to 136/80, I took my usualy medication (2.5 mg Lisinopril). Still felt weak and "fuzzy-brained," so I went home after a couple of hours.
It's three days later, and I'm feeling almost back to normal — just tired andstill a bit weak. I'm a 62-year-old femal. Medication I take daily is: Lisinopril 2.5, Armour Thyroid 60 mg, Flonase nasal spray for allergies, and sometimes (not this past week) ibuprofen for back pain.
My questions are:
What did the nurse mean by "bottomed out"? When I asked what that meant, she said "very low." When I asked how low, she said "20." Does 20 refer to the top number or the bottom number? (I want to be able to tell my family doctor what happened when I go for my annual physical in November.)
And, how serious was this? Will there be any long-term effects from this event?
Should I dontinue donating blood a couple of times a year, as I have been over many years? I have O-negative blood, so am concerned about blood supply shortages, and like to help. Am I just too old now to safely give blood?